I am a 33 year old father and husband. For the last 5 years, I have been taking hydrocodone , because I have back problems. As well as xanax, because I do get panic attacks. I have come to the conclusion that life is just getting worse by continuing these drugs. I am desperate to quit taking these things. Every time I take one just function normally, I get sad at the realization of what my life has come to. I was recently let go from my job, because of downsizing, and no longer have health insurance. So now I have resorted to procuring these pills illegally. I am desperate to quit. I live in the Dallas/ Ft. Worth area of Texas. Does anybody have any recommendations on how I may seek assistance in freeing myself from the dependance on these pills.
Look up narcotic annoynomous meetings, get some counseling talk to somebody, today i am with my daughter because yesterday my x-husband her father an addict shot and killed himself. He had been struggling with addiction for over 12yrs. I tried everything putting him in rehab, trying to take him to meetings doing everything i could to help. but he wasn't ready. it sounds like you are ready for help, have you considered going into rehab that way they can monitor you and give you suboxone to help you with withdraws, that would be my first choice, if you won't do that goto some meetings share some people might have some more insight then i do. I was at one point addicted to soma, and i quit cold turkey which i do NOT recommend, the withdraw symptoms are horrible and you just end up back on to relieve the pain. You withdraw yourself by cutting back the dosage slowly and start from there, i'm sure other people are more experienced and can give you beter choices. I do not know what to say but to get help as soon as possible.
Maybe it is time to kick the habit. You really have one of three choices, you can quit cold turkey, you can taper of the opiates, or you can use a medication such as Suboxone. Each of these methods has their benefits and drawbacks. If you quit cold turkey you have to go through withdrawals for a week to 10 days or so depending on how much you are use to taking. If you taper, you can avoid most of the withdrawals but you have to be determined to take only the alotted amount for that particular day and it wil take several weeks to a month or so to kick the habit again depending on how much you are use to taking. Lastly, you could go the route of Suboxone. This should be done under the supervision of a doctor and is expensive. You would be on the Suboxone for several months at least and then have to taper off of it to avoid withdrawals. Suboxone replaces the opiate in the brain and allows the brain to heal from the opiate abuse while also reducing the cravings. Suboxone therapy is usually accompanied by addiction's counseling which I recommend regardless of which method you choose.
I would be happy to help you taper off the hydrocodone by helping you come up with a taper plan. I would be supportive of you through this process. If you decide to go cold turkey, I would be supportive here too, and recommend you google the Thomas recipe for a list of over the counter and presciption meds to have on hand to combat the withdrawals. If you want to investigate the Suboxone route, you can google Suboxone and read about it. You can also locate doctors in your area using the Suboxone doctor locator. You could call around to the different doctors and get prices and program lengths. You would have the expense of the medication too.
I know this is alot to absorb and requires you to make up your mind and then stick to it. I am here to help you anyway I can. There are many wonderful people on this site and I am sure you will here from them soon.
Laurie's right - the options are cold turkey, tapering, suboxone or an in-patient detox. The advantage of "in-patient" is that you have the "safety net" of not being in a position to reach for a pill to get through the withdrawal. Suboxone helps with the hydrocodone withdrawal, but, if you aren't on too high a dose, I wouldn't suggest it.
Xanax is another ballgame entirely. Do NOT stop the xanax suddenly - as that can be very dangerous, leading to seizures. With xanax, you want to taper down the dose very, very slowly - preferably with the help of a professional. The withdrawal and detoxification from xanax is a long process, and not an easy one. I've been through it with another benzodiazepene, and it was worse than the narcotic withdrawal. However - it is completely worth it!! You don't realize how much of life you're 'numbing out' until after you get that stuff out of your body. You'll begin to feel again, and think much more clearly. I'm so grateful to be rid of that poison!
Another thing Laurie mentioned is an excellent suggestion - checking out NA. (or AA, same program - different drug, that's all) There's help there than you just can't find any where else. Addiction not only affects the physical body - but also the mind, the emotions, and everything else around us. NA's 12 steps are the route OUT of all aspects of addiction, and the key to developing the vital coping skills you'll need to continue to live a clean life.
God bless - I hope you keep posting.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 4 Dec 2009 • 4 answers
Posted 21 Jun 2010 • 1 answer
Posted 24 Oct 2010 • 2 answers
Posted 11 Dec 2010 • 5 answers
Posted 2 Apr 2013 • 3 answers